Nitro vs Nipride
- 1Dec 2, '02 by braden74Ok I have seen this comparison more than once as a potential question during interviews. I have been looking over the two drugs and also going on what I have been taught. I was wondering if anyone has anything to add to the difference between the two drugs. What I know is
Nitroglycerin has more effect on Venous dilation and less on Arterial dilation than Nipride. Nitroglycerin has more effect on coronary artery dilation while Nipride has more effect on peripheral dilation.
If anyone has more info to add on this I would like to hear it.
- 22,686 Visits
- 1Dec 2, '02 by TiaI am glad that somebody asked this question because I was looking over the same drugs plus a few more and it has helped me compare the two. I would like to add a few to the list if nobody minds.
Dopamine versus Dobutamine(what kind of situations would warrant one over the other etc.
Also, what kind of drips are being used on CABGs now. I see alot of neo, epi, nitro, cardene etc I know there is more but I can't think of them right off hand.
Has anyone seen people go into pulmonary edema from Cardene without a past history of CHF?? Speaking of pulmonary edema versus CHF. Can you have PE without ever having CHF?? thanks.
- 0Dec 2, '02 by nilepocAnother distinction, is cyanide posioning related to nipride, and metHGB.
The metabolite of Nipride is a toxic substance, and will bind Hemoglobin causing decreased oxygen carrying capacity, reflected by decreased sats. The reversal agent is methylene blue, which knocks the metabolite off.
- 0Dec 2, '02 by Tenesmafor Tia:
dopamine and dobutamine are 2 very different drugs despite very similar names... and are therefore used for totally different situations.
dopamine has dopaminergic, beta and alpha agonist activity
and is the poor mans pressor... i prefer phenylephrine or norepi (levophed).... at "renal" dose it does improve natriuresis (urine output), but if the patient is going into renal failure it does nothing to improve outcome (yeah they might pee a few more drops, but that is far from meaning the kidney is rescued)
dobutamine is rather complex: it is a synthetic catecholamine with beta adrenergic agonist activity, but it also has "partial" alpha agonist behavior which means it can increase systemic vascular resistance in a non-catecholamine state, if the body is in a catecholamine state (release of systemic/endogenous norepinephrine) then it will antagonize norepinephrine and actually behave as an alpha antagonist... i mainly use it for extra squeeze (cardiac output improvement if there is pump failure)
cardene is nicardipine - a calcium channel blocker... there are enough studies to show that calcium channel blockers actually increase mortality outcomes in heart failure and infarction patients.... i therefore don't use calcium channel blockers in patients with acute heart failure, but i wouldn't be surprise if people did go into pulmonary edema... the reason why is that it acts as a negative inotrope (weakens the heart further) when you need the opposite effect- which outweighs its good afterload reduction
can you have pulmonary edema (by the way PE is an abbreviation for pulmonary embolus....) without CHF??? sure you can... you can have non-cardiogenic pulmonary edema or negative pressure pulmonary edema...
- 0Dec 2, '02 by hoolahanIn my CT ICU expereince, I am not a CRNA, but I have seen NTG used to reduce pulm HTN too. I think, if I remember correctly, nipride can cause a tachycardic effect as well.
Nitro is still pretty routine in CABG post-op, we always ran it at 33mcg/min for the first 24 hrs or so, then wean to ismo po. We used to use nipride pretty routinely, but then went to cardene, and occassionally esmolol. Now, since people are extubated so much earlier, we get a dose of lopressor into them asap post-op, also helps to ward off post-op a-fib. Usually post-op HTN is due to awakening or pain, so keeping them sedated on the edge of spontaneous breathing has been helpful.
I think dobutamine is my fav drug for pump failure, if there is enough systemic vasc resistance. Some of our docs swore by neo for low SVR, and others swore it killed the kidney's. Personally I like neo.
I think the biggest thing in my cardiac expereince is knowing when you have stepped over treatment, and are now treaing the treatment effects. Like when dopa is run at 15 mcg/kg/min and then nipride is started...hello, try turning down the dopa first! Less is always more.Last edit by hoolahan on Dec 2, '02
- 0Dec 3, '02 by London88Adding to what Tenesema had to say about calcium channel blockers and heart failure. Calcium channel blockers maybe okay to use with diastolic dysfunction, but not systolic dysfunction. You need to know what type of heart failure you are looking at by looking at EF etc before knowing which combination of drugs to use. Like Tenesema said because of the negative inotropic effects you would not want to give a drug which would furthur reduce contractility such as in systolic dysfunction which causes heart failure.
- 0Dec 3, '02 by TiaThis kind of turns into an interesting case and I really wonder if it was the calcium channel blocker alone that was causing the pulmonary edema. When my patient started having symptoms of pulmonary edema we drew cardiac enzymes and did an echo. Troponin was slightly elevated but the echo showed no abnormalities and her ejection fraction was normal. Presssures within the heart were all normal also. I go back to work on Friday I will have to check and see what happened while I was gone. Thanks everyone for responding.
- 0Dec 4, '02 by Brenna's DadYou comments on dobutamine are interesting Tenesma. I had aways learned that dobutamine actually decreased SVR somewhat, which is why it is so good for pump failure (ie. decreased afterload). My clinical practice always backed this up as well.
I must reseach this some more.
Concerning, Neo, it has become a favourite drug of mine as well, especially in the spetic patients I see presently. Nothing like its pure alpha effects, increasing BP while decreasing HR. So much better than dopamine, which thankfully I am beginning to see much less in this class of patients.